Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Classification of circle actions on $ 4$-manifolds

Author: Ronald Fintushel
Journal: Trans. Amer. Math. Soc. 242 (1978), 377-390
MSC: Primary 57S15
MathSciNet review: 496815
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This article studies locally smooth $ {S^1}$-actions on closed oriented 4-manifolds in terms of the orbit space, orbit type data, and the characteristic class of the action which lies in $ {H_1}({M^{\ast}},{S^{\ast}})$ where $ {M^{\ast}}$ is the orbit space and $ {S^{\ast}}$ is the image of a certain collection of singular orbits. It is proved that such actions are determined by their weighted orbit spaces and are in 1-1 correspondence with ``legally-weighted'' 3-manifolds. The information contained in the weighted orbit space is used to give a presentation of the fundamental group of the 4-manifold, and in certain cases the quadratic form is computed.

References [Enhancements On Off] (What's this?)

  • [1] G. E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [2] P. T. Church and K. Lamotke, Almost free actions on manifolds, Bull. Austral. Math. Soc. 10 (1974), 177-196. MR 0370632 (51:6859)
  • [3] R. Fintushel, Locally smooth circle actions on homotopy 4-spheres, Duke Math. J. 43 (1976), 63-70. MR 0394716 (52:15515)
  • [4] -, Circle actions on simply connected 4-manifolds, Trans. Amer. Math. Soc. 230 (1977), 147-171. MR 0458456 (56:16659)
  • [5] W. Y. Hsiang, On the unknottedness of the fixed point set of differentiable circle group actions on spheres-P.A. Smith conjecture, Bull. Amer. Math. Soc. 70 (1964), 678-680. MR 0169238 (29:6491)
  • [6] P. Orlik, Seifert manifolds, Lecture Notes in Math., vol. 291, Springer-Verlag, Berlin and New York, 1972. MR 0426001 (54:13950)
  • [7] P. Orlik and F. Raymond, Actions of SO (2) on 3-manifolds, Proc. Conf. on Transformation Groups, Springer-Verlag, Berlin and New York, 1968, pp. 297-318. MR 0263112 (41:7717)
  • [8] -, Actions of the torus on 4-manifolds, Trans. Amer. Math. Soc. 131 (1968), 51-78. MR 0219086 (36:2169)
  • [9] P. Orlik and P. Wagreich, Algebraic surfaces with $ {k^{\ast}}$-action, Acta Math. 138 (1977), 43-81. MR 0460342 (57:336)
  • [10] P. S. Pao, Nonlinear circle actions on the 4-sphere and a notion on knot theory, Topology (to appear). MR 508892 (81h:57028)
  • [11] F. Raymond, Classification of actions of the circle on 3-manifolds, Trans. Amer. Math. Soc. 131 (1968), 51-78. MR 0219086 (36:2169)
  • [12] H. Seifert, Topologie dreidimensionaler gefaserter Räume, Acta Math. 60 (1933), 147-238. MR 1555366

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S15

Retrieve articles in all journals with MSC: 57S15

Additional Information

Keywords: 4-manifold, group action, orbit space, quadratic form
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society